Texas, 2008

Hail and Lightning Strike in Texas, April 17, 2008

April 17, 2008 · NWS EWX · 10 events in 8 counties and zones

A solid line of intense to occasionally severe thunderstorms developed along a southward moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A solid line of intense to occasionally severe thunderstorms developed along a southward moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 17, 7:14 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 17, 7:14 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT THU APR 17 2008

.UPDATE...BROKEN LINE OF THUNDERSTORMS FROM CENTRAL TEXAS INTO
THE EDWARDS PLATEAU REGION LATE THIS EVENING ALONG SOUTHWARD
MOVING COLD FRONT NOW ENTERING INTO WESTERN HILL COUNTRY.  SO
FAR, ONLY PEA SIZE HAIL HAS BEEN REPORTED AT LANGTRY IN VAL
VERDE COUNTY. THIS OCCURRED IN THE STORM AT THE END OF THE
BROKEN LINE OF STORMS. EXPECT THESE SHOWERS AND STORMS TO
CONTINUE TO DEVELOP ALONG THE FRONT AND PUSH INTO THE EASTERN
HILL COUNTRY BYY MIDNIGHT AND SPREAD OVER THE REMAINDER
OF SOUTH CENTRAL TEXAS OVERNIGHT. A FEW OF THESE STORMS
ESPECIALLY AT THE LOWER END OF THE LINE OF STORMS MAY BECOME
SEVERE WITH MITIGATING FACTORS OF COMPRESSIONAL MID LEVEL
CAP AND NEGATIVE DYNAMICS LIMITING A WIDESPREAD OUTBREAK.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT THU APR 17 2008/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT FEW HOURS AHEAD OF AN
APPROACHING COLD FRONT AND ASSOCIATED STORM SYSTEM. CIGS WILL
LOWER TO MVFR BY 04-05 ALONG THE I-35 CORRIDOR WITH ISOLATED TO
SCATTERED SHRA/TSRA EXPECTED AFTER 04Z. TEMPO IFR TO LIFR
CONDITIONS AS WELL AS VARIABLE GUSTS TO 35 KTS ARE POSSIBLE IN AND
AROUND THE CONVECTIVE ACTIVITY. KDRT IS EXPECTED TO REMAIN VFR
THROUGH THE NEXT 24 HRS ASIDE FROM THE POSSIBILITY OF ISOLATED
TSRA BRIEFLY LOWERING CONDITIONS TO IFR OVERNIGHT. SE SFC WINDS OF
15 TO 20 KTS WILL PERSIST THROUGH THE EVENING HOURS BEFORE
SHIFTING TO NW TO NRLY 15 TO 20KTS BY 03-07Z. CONDITIONS ARE
EXPECTED TO IMPROVE TO VFR IN THE NEAR-SUNRISE HOURS...BUT NRLY
WINDS OF 10 TO 15KTS WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS.

PREV DISCUSSION... /ISSUED 345 PM CDT THU APR 17 2008/

DISCUSSION...AFTER A COUPLE OF DAYS OF WARM SPRING TIME
WEATHER...CLOUDS AND WIND...A STORM SYSTEM IS ON THE WAY. AN UPPER
LEVEL TROUGH WILL SWING THROUGH TEXAS OVERNIGHT AND INTO FRIDAY.
THE TROUGH WILL BRING AN ASSOCIATED COLD FRONT WITH IT. THE COLD
FRONT WILL PUSH THROUGH SOUTH CENTRAL TEXAS OVERNIGHT...BRINGING
CHANCES OF SHOWERS AND THUNDERSTORMS ALONG THE WAY. THERE ARE
CHANCES FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT THIS
EVENING AS WELL. AS THE EVENING PROGRESSES AND INTO THE OVERNIGHT
HOURS...THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE.
THERE ARE CHANCES FOR PRECIPITATION ACROSS THE ENTIRE
CWFA...HOWEVER...FEEL THE BEST CHANCES WILL BE RIGHT ALONG THE
I-35 CORRIDOR. BASICALLY AS THE COLD FRONT PUSHES THROUGH...A
LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE STORM
PREDICTIONS CENTER IN NORMAN HAS INCLUDED MUCH OF OUR AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM.
HOWEVER...DUE TO THE TIMING OF THE EVENT AND NATURE OF THE
EVENT...IT IS LIKELY THERE WILL ONLY BE ISOLATED STORMS THAT MAY
BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

THE PRECIPITATION WILL END ACROSS SOUTH CENTRAL TEXAS IN THE
MORNING ON FRIDAY. DRY WEATHER IS EXPECTED IN THE WAKE OF THE COLD
FRONT. GULF FLOW WILL RETURN AS EARLY AS SATURDAY. THIS WILL BRING
WARM AND HUMID WEATHER. A QUASI- ZONAL FLOW WILL CONTINUE THE DRY
WEATHER THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE WELL
ABOVE NORMAL THROUGH NEXT WEEK.

MODELS INDICATE A WEAK FRONTAL SYSTEM TO AFFECT THE REGION NEXT
WEDNESDAY AND THURSDAY. THIS MAY BRING SOME CHANCES FOR
PRECIPITATION TO THE REGION...THUS...INCLUDED SLIGHT CHANCES FOR
SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND THURSDAY.

FIRE WEATHER...WETTING RAIN CHANCES ARE ON THE WAY FOR TONIGHT
INTO FRIDAY AS A COLD FRONT PUSHES THROUGH THE REGION. ON
FRIDAY...MINIMUM RELATIVE HUMIDITIES WILL BE LESS THAN 15-20
PERCENT IN THE RIO GRANDE PLAINS AND EDWARDS PLATEAU.
HOWEVER...THE WINDS SHOULD DIMINISH BEFORE THE RELATIVE HUMIDITIES
FALL BELOW CRITICAL THRESHOLDS. THUS...NO RED FLAG WARNING WILL BE
ISSUED AT THIS TIME. SATURDAY COULD BRING ANOTHER CHANCE FOR RED
FLAG CRITERIA TO BE MET AS WINDS WILL BE BREEZY AND RELATIVE
HUMIDITIES WILL BE LOW ONCE AGAIN. DUE TO LACK OF CONFIDENCE WILL
HOLD OFF ON ISSUING ANY WATCHES AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              56  76  51  81  60 /  80  10   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  55  74  45  81  57 /  80  10   0   0  -
DEL RIO INTL AIRPORT           55  81  55  86  64 /  30  10   0  -   -
SAN ANTONIO INTL AIRPORT       53  75  51  81  60 /  70  10   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/25
Hazardous weather outlook, Apr 17, 5:55 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT THU APR 17 2008

TXZ171>173-183>194-202>209-217>225-228-181200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
655 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS MUCH OF SOUTH CENTRAL TEXAS AS A COLD FRONT ENTERS
THE REGION. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO EARLY
FRIDAY MORNING.

RELATIVE HUMIDITIES AND WINDS MAY REACH CRITICAL FIRE WEATHER
VALUES WEST OF A ROCKSPRINGS TO CARRIZO SPRINGS LINE FRIDAY
AFTERNOON BEHIND THE FRONT. VALUES MAY ONCE AGAIN REACH CRITICAL
FIRE WEATHER VALUES SATURDAY AFTERNOON ACROSS THIS SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT THROUGH FRIDAY MORNING.

The radar

The Laughlin AFB radar (KDFX), 100 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 lightning. Local standard time, as filed.

Hail, Val Verde

When
April 17, 7:45 PM CST
Where
Val Verde County, 1.83 mi NW of Comstock
Measured
0.88 in hail
Reported by
Public
Coordinates
29.700, -101.190

Hail, Kerr

When
April 17, 8:40 PM CST
Where
Kerr County, 8.47 mi W of Mountain Home Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.240, -99.590

Hail, Val Verde

When
April 17, 8:40 PM CST
Where
Val Verde County, 5.66 mi NNE of Amistad Res East
Measured
1 in hail
Reported by
Public
Coordinates
29.580, -100.980

Hail was reported near the Rough Canyon Marina.

Hail, Edwards

When
April 17, 8:45 PM CST
Where
Edwards County, 0.6 mi W of Rocks Spgs Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.950, -100.180

Hail, Val Verde

When
April 17, 8:45 PM CST
Where
Val Verde County, 13 mi N of Del Rio
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.558, -100.900

Hail, Real

When
April 17, 8:58 PM CST
Where
Real County, 3.89 mi SSW of Vance
Measured
0.75 in hail
Reported by
Public
Coordinates
29.770, -100.030

Hail, Uvalde

When
April 17, 9:32 PM CST
Where
Uvalde County, 4.16 mi WNW of Montell
Measured
0.75 in hail
Reported by
Public
Coordinates
29.560, -100.080

There was hail covering the ground at a residence off of County Road 415.

Hail, Bandera

When
April 17, 10:26 PM CST
Where
Bandera County, 2.4 mi W of Bandera
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.720, -99.110

Hail, Zavala

When
April 17, 10:40 PM CST
Where
Zavala County, 5.58 mi WNW of Cometa
Measured
0.88 in hail
Reported by
Public
Coordinates
28.710, -100.100

Resident on the Double Dime Ranch reported nickel size hail.

Lightning, Williamson

When
April 17, 10:50 PM CST
Where
Williamson County, 3.87 mi NE of Old Round Rock
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
30.536, -97.620

Lightning struck a house and caused considerable damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94411, 94413, 94427, 94415, 98449, 94416, 94417, 94428, 94418, 96243.